Avascular necrosis in HIV
Department of Rheumatology, Chelsea and Westminster Hospital, London, UK.Rheumatology International (Impact Factor: 1.52). 09/2011; 33(1). DOI: 10.1007/s00296-011-2114-5
Avascular necrosis (AVN) is an emerging complication of HIV infection. The incidence of AVN in HIV patients is greater than the general population. Although the incidence has increased in the HAART era, the aetiology remains unclear. We report our experience of AVN from our tertiary referral HIV centre and evaluate risk factors for its development. Review of MRI reports of HIV-positive patients between 2007 and 2010 identified 22 patients with AVN (19 men, 3 women). Case notes and electronic records were reviewed. Twenty-two patients developed AVN, among 6,487 HIV patients attending our centre (0.34% incidence; 95% CI, 0.2-0.48%). 68% of patients had multi-joint involvement. The median nadir CD4 count was 52 cells/μL. 73% of patients had more than two risk factors including HAART (91%), protease inhibitors (68%), hypercholesterolaemia (59%), corticosteroids (55%), hypertriglyceridaemia (45%), smoking (45%), alcohol (27%) and CD4 <200 cells/μL (23%). 9% were idiopathic. AVN is an important musculoskeletal manifestation of HIV and may be multi-focal with multi-factorial aetiology. Preventative strategies should focus on risk factor modification. When investigating joint pain in HIV-infected patients, clinicians should maintain a high index of suspicion for AVN. Unexplained AVN, particularly if multi-focal, should prompt consideration of HIV testing.
Article: Glucocorticoid-induced osteonecrosis[Show abstract] [Hide abstract]
ABSTRACT: Awareness of the need for prevention of glucocorticoid-induced fractures is growing, but glucocorticoid administration is often overlooked as the most common cause of nontraumatic osteonecrosis. Glucocorticoid-induced osteonecrosis develops in 9-40% of patients receiving long-term therapy although it may also occur with short-term exposure to high doses, after intra-articular injection, and without glucocorticoid-induced osteoporosis. The name, osteonecrosis, is misleading because the primary histopathological lesion is osteocyte apoptosis. Apoptotic osteocytes persist because they are anatomically unavailable for phagocytosis and, with glucocorticoid excess, decreased bone remodeling retards their replacement. Glucocorticoid-induced osteocyte apoptosis, a cumulative and unrepairable defect, uniquely disrupts the mechanosensory function of the osteocyte-lacunar-canalicular system and thus starts the inexorable sequence of events leading to collapse of the femoral head. Current evidence indicates that bisphosphonates may rapidly reduce pain, increase ambulation, and delay joint collapse in patients with osteonecrosis.Endocrine 12/2011; 41(2):183-90. DOI:10.1007/s12020-011-9580-0 · 3.88 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.